MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two pipelines failed to open distally.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the para ophthalmic segment of the right internal carotid artery.The max diameter was 5mm, and the neck diameter was 3mm. the patient's vessel tortuosity was moderate.The landing zone was 4.3mm distal and 4.5mm proximal. dual antiplatelet treatment was administered, and the pru level was 65.It was reported that the doctor obtained access into the right carotid artery with a benchmark guide catheter.They then accessed the right middle cerebral artery (mca) with the phenom 027 microcatheter in preparation for pipeline deployment.The device was advance to the distal end of the microcatheter, and they pulled the phenom back into the distal internal carotid.The doctor began deploying the device.And during deployment the distal end of the pipeline opened about 25-30 percent.They continued deploying the device and the middle portion of the pipeline opened and fully apposed the vessel wall.They had hoped the distal end would open fully as they continued with device deployment.This did not occur, so the device was re-sheathed.Another attempt was made to deploy the device and again the distal end of the device would partially open about 25-30 percent of its nominal diameter.One more attempt was made with the same result.The distal end of the device would not fully open.This device was then removed and another pipeline was used.During attempted deployment the same issue was present with the second device.The distal end of the device would not fully open despite multiple attempts and re-sheathing.This device was also removed and not implanted in the patient.A third device was then opened, prepped, and successfully implanted in the patient.The third device did not have any of the previous issues.The device opened and fully apposed the vessel wall.There was a good angiographic result post deployment.The patient woke up post procedure and was doing fine.There was no apparent injury to the patient from this procedure.The pipeline had been positioned in a bend, and more than 50% had been deployed when it failed to open.The pipeline had been resheathed more than 2 times, and no additional steps were taken to open the device. the devices were opened and prepared according to the instructions for use (ifu).Ancillary devices include a benchmark 071 sheath, sofia 5f guide catheter, phenom 27 microcatheter, and a synchro 2 014 guidewire.
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pipeline flex shield was returned within the outer carton; inside of a biohazard bag and a shipping box.¿ visual inspection/damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the braid were found fully opened and frayed.No bend found on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.No other anomalies were observed.¿ testing/analysis: n/a ¿ conclusion: based on the returned device, the pipeline flex shield was not confirmed to have failure to open at the distal end as the distal and proximal ends of the braid were fully opened and frayed.The damage to the ends of the braid is likely the results of the physician re-sheathing the device more than recommended two times.Possible causes of failure to open include damaged braid and patient tortuous anatomy.There was no non-conformance to specifications identified that led to the failure to open issue.Per our instructions for use (ifu): ¿begin to deliver the device using a combination of unsheathing the pipeline flex shield embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex shield shield embolization device has successfully expanded, deploy the remainder of pipeline flex shield embolization device by pushing the delivery wire and/or unsheathing the pipeline flex shield embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex shield embolization device.The system is designed to allow for 2 full cycles of re-sheathing of the pipeline flex shield embolization device.Re-sheathing the pipeline flex shield embolization device more than 2 full cycles may cause damage to the distal or proximal ends of the braid.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that two devices failed to open during the procedure.The max diameter was 5mm, and the neck diameter was 3mm.The patient's vessel tortuosity was moderate.Right internal carotid paraopthalmic saccular aneurysm, 4mm x 4mm.The vessel tortuosity was moderate.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15117734
Report Number2029214-2022-01248
Device Sequence Number17965789
Product Code OUT
UDI-Device Identifier00763000284510
UDI-Public00763000284510
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/18/2025
Device Model NumberPED2-450-14
Device Catalogue NumberPED2-450-14
Device Lot NumberB356077
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2022
Supplement Date Received by Manufacturer08/03/2022
09/13/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date08/18/2022
09/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexFemale